Highlights the challenge of balancing bleeding and stent thrombosis risks in patients with drug-eluting stents and an indication for oral anticoagulation who develop major gastrointestinal bleeding.
This case cautions against interrupting antiplatelet therapy for GI bleeding in anticoagulated DES patients; it leaves open optimal risk-balancing strategies.
We describe a case of very late stent thrombosis (ST) in a patient presenting with hematemesis while taking aspirin and oral anticoagulation therapy (OAC). This case shows that the management of patients with an indication for OAC who undergo percutaneous coronary intervention with drug-eluting stent (DES) implantation is challenging because of the need to balance the risk of bleeding against the ongoing risk of ST. The use of DES should be discouraged in those patients because of the available treatment modalities in which major bleeding can occur. Close management between the gastroenterologist and cardiologist is advocated in patients with previous DES implantation and major gastrointestinal bleeding.
No takes yet. Share an insight, caveat, or question.
Kramer et al. (2011) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: